Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 106, NWS Denver/Boulder, CO

July 10, 2004Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2004, 5:39 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2004, 5:39 PM MDT (23:39 UTC)
Expired
Jul 10, 2004, 6:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 167 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 5:49 PM MDTHAIL 0.75Haxtun, CO
Jul 10, 5:49 PM MDTHAIL 0.75Haxtun, CO
Jul 10, 6:32 PM MDTHAIL 1.752 S Paoli, COHEAVY RAIN WITH WATER POOLING IN YARD.
Jul 10, 6:32 PM MDTHAIL 1.752 S Paoli, COHEAVY RAIN WITH WATER POOLING IN YARD. &&

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 102339
SVRBOU
COC075-095-115-110030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAXTUN...OR ABOUT 18 MILES WEST OF
  HOLYOKE...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
FAIRFIELD...HAXTUN...HIGHLAND CENTER...MARKS BUTTE...PAOLI AND WAGES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4089 10224 4089 10278 4051 10283 4048 10244

$$
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:12 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 10, 3:12 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SAT JUL 10 2004

.SHORT TERM DISCUSSION...CURRENTLY...CONVECTION IS PRETTY SPARSE
OVER THE FORECAST AREA.  DEW POINTS ARE STILL MAINLY IN 50S ACROSS
THE PLAINS.  THE RADAR IS SHOWING A CONVERGENCE BOUNDARY IN THE
ELBERT/LINCOLN COUNTY BORDER AREA NORTHWARD ACROSS WASHINGTON...
INTO THE NORTHEAST CORNER.  WATER VAPOR PICTURES ARE SHOWING A WAVE
PUSH ACROSS THE FORECAST AREA AT THIS TIME.  NOT MUCH CONVECTION IS
OCCURRING BEHIND THE LEADING EDGE OF THE DRYING.  GRIDS ARE SHOWING
THE UPPER RIDGE AXIS OVER US OVERNIGHT AND SUNDAY.  THE
SOUTHWESTERLY FLOW ALOFT TONIGHT IS PROGGED TO BE MORE ZONAL BY
SUNDAY AFTERNOON.  AT THE LOWER LEVELS THE EASTERLY COMPONENT STAYS
AROUND THIS EVENING...THEN DRAINAGE WINDS KICK IN.  SOME WEAK
SOUTHEASTERLIES ARE PROGGED BACK IN TO THE EASTERN PLAINS SUNDAY
AFTERNOON.  GRIDS SHOW THE BEST THETA-E AXIS EAST OF THE FORECAST
AREA THIS EVENING.  ON SUNDAY...THE AXIS IS PROGGED TO FLUSH WAY
EAST.  CROSS SECTIONS SHOW THE BETTER POTENTIAL INSTABILITY THIS
EVENING COMPARED TO SUNDAY LATE DAY.  THE DEEPER MOISTURE OVER US
THIS EVENING IS PROGGED TO DRY OUT CONSIDERABLY ON SUNDAY.  POPS IS
BE 20% THIS EVENING FOR MOST AREAS...30% OVER THE NORTHEAST CORNER
WHERE THE BOUNDARY WAS.  SUNDAY WILL BE DRIER...10%-20% POPS FOR THE
LATE DAY.  FOR TEMPERATURES...GRIDS SHOW READINGS ON SUNDAY ABOUT
2.5-4.0 C WARMER THEN THIS AFTERNOON.

.LONG TERM DISCUSSION...STG H5 RDG OVR WRN CONUS WL SLOWLY MOV INTO
CNTRL COLORADO THRU TUESDAY.  BY TUESDAY AFTN...H5 HEIGHTS PROGD TO
RISE TO 596DM OVR CNTRL CO WITH H7 TEMPS APPROACHING 20C. OBVIOUSLY
A HOT PTRN...BUT THIS WL BE TEMPERED JUST A LITTLE BY DECENT AMT OF
MSTR TRAPPED UNDER THE RDG.  TEMPS WILL EASILY RISE INTO THE
90S...BUT WE SHUD ESCAPE WITHOUT SEEING 100 DEGREE READINGS.  WL
CONT THE ISOLD POPS FOR AFTN/EVENING THUNDER.  LOOKING AHD TO WED
AND BEYOND ...MODELS CONTINUE TO INDICATE RDG WL HOVER ACROSS THE
AREA THROUGH THE WEEK. ANTICYCLONIC FLOW ARND THE UPR HI WILL ALLOW
FOR DEEP ELY FLOW TO CONTINUE ACRS NRN MEXICO AND SRN AZ. THIS WL
KEEP THE WHOLE AREA PRIMED WITH MSTR AT THE MID LVLS IN A TYPICAL
MONSOON PTRN.  A SIGNIFICANT SURGE MAY COME THRU THE PLAINS THURS
WHICH WL COOL AFTN TEMPS BACK DOWN INTO THE 80S FOR THURSDAY AND
BEYOND.  SINCE THERE WL BE QUITE A BIT OF MSTR OVR THE AREA...WL
INCRS POPS ACRS THE MTN AREAS INTO THE CHC CATEGORY FOR WED THRU THE
EXTENDED PERIOD.  OTWS LTL CHGS PLANNED FOR EXTENDED FCST FOR THE
DISTRICT. &&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RJK/046
Hazardous weather outlook, Jul 10, 11:21 AM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1121 AM MDT SAT JUL 10 2004

COZ030>051-111200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1121 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CURRENT RADAR PICTURES ARE INDICATE SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO AT THIS TIME.

THE AIRMASS OVER THE FORECAST AREA IS EXPECTED TO REMAIN FAIRLY
MOIST THIS AFTERNOON.  SATELLITE PICTURES SHOW SOME DRYING IN MID
AND UPPER LEVELS TO MOVE ACROSS THE FORECAST AREA BY LATE AFTERNOON.
THE FLOW ALOFT HAS INCREASED TODAY SO THE STORMS WILL BE MOVING
FASTER THEN YESTERDAY.  THE WIND PROFILE THROUGH THE ATMOSPHERE IS
NOT VERY FAVORABLE FOR SEVERE STORMS TO DEVELOP.  THE FAR NORTHEAST
CORNER WILL SEE THE BENEFIT OF THE LONGEST PERIOD OF MOISTURE
THROUGH THE DAY...HOWEVER HEATING WILL BE INHIBITED SOMEWHAT WITH
THE CURRENT CLOUDINESS AND RAINFALL.

TODAYS SCATTERED STORMS WILL PRODUCE SOME HEAVY RAINS AND SMALL
HAIL.  THE FAR NORTHEAST CORNER COULD SEE LARGER HAIL WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST CORNER OF
COLORADO LATER THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:53 PM MDTSevere Thunderstorm WarningBOULincoln52 min
Jul 9, 7:12 PM MDTSevere Thunderstorm WarningBOULincoln63 min
Jul 9, 7:59 PM MDTSevere Thunderstorm WarningBOULincoln61 min
Jul 9, 9:04 PM MDTSevere Thunderstorm WarningBOULincoln56 min
Jul 9, 9:34 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 9, 10:07 PM MDTTornado WarningBOULincoln38 min
Jul 9, 10:22 PM MDTFlash Flood WarningBOULincoln3 hr
Jul 9, 10:48 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick57 min
Jul 9, 10:56 PM MDTSevere Thunderstorm WarningBOULincoln64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.